Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 94, NWS Jacksonville, FL

July 20, 2002Columbia County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 20, 2002, 2:13 PM EDT for Columbia County, Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2002, 2:13 PM EDT (18:13 UTC)
Expired
Jul 20, 2002, 3:00 PM EDT
In force
47 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Columbia County, FL

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:55 PM EDTThunderstorm WindLake City, FLLarge trees down across power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2866 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WUUS52 KJAX 201813
SVRJAX
FLC023-201900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COLUMBIA COUNTY IN NORTHERN FLORIDA

* UNTIL 300 PM EDT

* AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES EAST
  OF SUWANNEE VALLEY...OR ABOUT 8 MILES NORTH OF LAKE CITY...
  NEARLY STATIONARY.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 300 PM EDT...
  SUWANNEE VALLEY...
  WINFIELD AND FIVE POINTS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

$$

LAT...LON 3039 8256 3033 8278 3015 8278 3015 8252

CARROLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:00 AM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 20, 10:00 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT SAT JUL 20 2002

CURRENTLY....MOSTLY SUNNY SKIES PREVAIL OVER MOST OF THE AREA.
CLOUDINESS FROM GULF COAST CONVECTION LINGERING OVER LOWER SUWANNEE
VALLEY. IN ADDITION...MID-LEVEL AC NOTED ON VIS SAT OVER N CWA
(COUNTY WARNING AREA). THESE CLOUDS INDICATIVE OF GOOD MID-LAYER
INSTABILITY...IN ADDITION TO PROXIMITY OF LOW AND MID LEVEL TROFFING
IN THAT AREA. SFC ANALYSIS SHOWS TROF EXTENDING FROM 1008MB SFC LOW
OFF THE MID-ATLC COAST TO 1016MB OVER CENTRAL GOMEX.

12Z SOUNDING SHOWS A BIT STRONGER LOW-LEVEL INVERSION AT ABOUT 925MB
(WILL TAKE ABOUT 91 DEG SFC TEMP TO BREAK). HOWEVER...SOUNDING ABOUT
AT MOIST AS YESTERDAY...ALONG WITH GREATER INSTABILITY (500MB TEMPS
ABOUT 2 DEG COOLER AND 850 TEMPS ABOUT 2 DEG WARMER). CAPES AT KTBW
ARE VERY HIGH (5600-5800 J/KG). THINK CONVECTION MAY BE A BIT LATER
IN DEVELOPING TODAY...BUT ONCE IT GOES THERE COULD BE SOME STRONG TO
SVR STORMS. THINK MOS COVERAGE IS A BIT UNDERDONE...SO WILL BOOST
1ST AND 2ND PERIOD POPS 10%. BEST SHOT INITIALLY WILL BE INTERIOR SE
GA...WHERE TSTMS ARE ALREADY APPROACHING FROM THE W. FLIES IN
OINTMENT ARE SEABREEZES. E COAST WILL BE LATE TO NON-EXISTENT IF LOW
LEVEL WESTERLIES MIX TO SFC (SOUNDING SHOWED OVER 20 KTS JUST OFF
THE DECK). ALSO...WEST COAST SEABREEZE...WHICH WOULD NORMALLY
PREDOMINATE IN THIS SITUATION...WILL BE A LITTLE LATER IN FORMING
DUE TO CLOUD COVER ALONG THE GULF COAST (ALTHO DIFFERENTIAL HEATING
AND OLD OUTFLOWS MAY HELP THERE). STORMS THAT DO DEVELOP WILL DRIFT
BACK TO THE SW...MAYBE GIVING E COAST A BETTER SHOT AT CONVECTION
LATE.

TEMPS LOOK OKAY...MAY BUMP UP A DEG OR TWO IN A FEW AREAS...
ESPECIALLY TOWARD THE E COAST.

MARINE...WILL BUMP UP WINDS A BIT...ALONG WITH INDICATING SW-W.
OTHERWISE...LITTLE CHANGE.

.JAX...
.GA...NONE.
.FL...NONE.

CARROLL/BOONE

In the hours before

Special weather statement, Jul 20, 12:15 PM EDT, 1 hour 58 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT SAT JUL 20 2002

...HEAT INDICES BETWEEN 103 AND 108 DEGREES THIS AFTERNOON...
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

TEMPERATURES WILL CLIMB TO BETWEEN 94 TO 98 DEGREES IN MOST INLAND
LOCATIONS...RESULTING IN HEAT INDICES BETWEEN 103 AND 108 DEGREES
DURING THE AFTERNOON AND EARLY EVENING. IF ENGAGED IN OUTDOOR
ACTIVITIES...TAKE FREQUENT BREAKS IN SHADED AREAS AND DRINK PLENTY
OF NON-ALCOHOLIC BEVERAGES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A
FEW OF THESE THUNDERSTORMS WILL BECOME SEVERE FROM MID-AFTERNOON
THROUGH THE EVENING HOURS. STRONGEST STORMS WILL PRODUCE HAIL AND
WIND GUSTS OVER 40 MPH. ALL STORMS WILL CONTAIN LOCALLY HEAVY RAIN
AND FREQUENT LIGHTNING STRIKES. SPOTTERS ARE REQUESTED TO
SELF-ACTIVATE AS CONDITIONS WARRANT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:30 PM EDTSevere Thunderstorm WarningJAXBaker45 min
Jul 20, 3:14 PM EDTSevere Thunderstorm WarningJAXClay46 min
Jul 20, 3:26 PM EDTSevere Thunderstorm WarningJAXDuval49 min
Jul 20, 3:43 PM EDTSpecial Marine WarningJAX2 hr
Jul 20, 3:50 PM EDTSevere Thunderstorm WarningJAXBradford40 min
Jul 20, 4:19 PM EDTSevere Thunderstorm WarningJAXSaint Johns41 min
Jul 20, 4:26 PM EDTSevere Thunderstorm WarningJAXAlachua49 min
Jul 20, 4:46 PM EDTSpecial Marine WarningJAX89 min
Jul 20, 4:46 PM EDTSpecial Marine WarningJAX89 min
Jul 20, 5:14 PM EDTSevere Thunderstorm WarningJAXAlachua46 min
Jul 20, 5:54 PM EDTSevere Thunderstorm WarningJAXMarion36 min
Jul 20, 6:18 PM EDTSpecial Marine WarningJAX102 min
Jul 20, 6:31 PM EDTSevere Thunderstorm WarningJAXFlagler29 min
Jul 20, 6:38 PM EDTSevere Thunderstorm WarningJAXMarion37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.